Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Goodland, KS

September 17, 2001Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 3:40 PM CDT for Gove County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 3:40 PM CDT (20:40 UTC)
Expired
Sep 17, 2001, 4:30 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

What was reported inside it

TimeReportWhereRemark
Sep 17, 3:50 PM CDTHail 1.75Park, KSLarge hail and wind damaged buildings in and around Park. Windows were broken, crops were destroyed, and hail was 4 to 6 inches deep in places. Hail completely covered Interstate 70 until snow plows cleared the highway.
Sep 17, 4:30 PM CDTHail 1Gove, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KGLD 172041
SVRGLD
KSC063-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF GRAINFIELD...OR ABOUT 10
  MILES NORTHEAST OF GOVE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARK AT 345 PM CDT
  QUINTER AT 405 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3913 10052 3900 10052 3899 10015 3913 10014

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:29 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 17, 3:29 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON SEP 17 2001

CHALLENGES ARE EXTENT OF SEVERE WEATHER/TSRAS TONIGHT AND TEMPS ON
WED.

HAVE GONE WITH AVN WITH A SLIGHT BLEND OF ETA WRT TO TEMPS. NEAR
GUID IN MOST AREAS. AVN SEEMED TO HAVE THE BEST DEPICTION OF ONGOING
CONV PRECIP AT LATE MORNING.

MINOR S/W CROSSING CWA FROM W TO E THIS AM AND EARLY AFTERNOON
CAUSING TSRAS...SOME SEVERE. TO BE FOLLOWED BY MORE SIGNIFICANT S/W
THIS EVENING WHICH SHOULD RESULT IN NUMEROUS TSRAS ACROSS ENTIRE CWA
TONIGHT AND SOME AREAS OF SIG RAINFALL.

BOUNDARY REMAINING MOSTLY WEST TO EAST ACROSS W CEN KS JUST TO SOUTH
OF MY CWA. MODELS INDICATE LITTLE MOVEMENT OF BOUNDARY UNTIL LATE
TUE NIGHT. THEN DRIER AIR TO MOVE IN FROM WEST AS RIDGE BUILDS ALOFT
INTO AREA.

AS RESULT OF BOUNDARY REMAINING SOUTH LIGHT NORTHEAST WIND FIELD TO
REMAIN OVER MOST CWA THROUGH MOST OF TUE NIGHT MAINTAINING LOW LEVEL
STABILITY. AREAS OF FOG AND LOTS OF LOW CEILINGS TONIGHT INTO TUE.
HOWEVER...AT SAME TIME FOR 3RD NIGHT IN ROW...FROM ABOUT 8KFT UP
INSTABILITY REIGNS IN SW FLOW. AND ABOVE THAT S/W IN WESTERLIES
CONTINUE TO MOVE ACROSS (AS PER TODAY AND ANOTHER TONIGHT). TSRAS
AND FOG CONTINUE TO COEXIST.

AS NOTED MODELS SHOW CHANGE LATE TUE/EARLY WED AS DRY AIR MOVES IN
FROM WEST AND FOR NEXT TWO DAYS RIDGE ALOFT DOMINATES AND BRINGS
FAIR WEATHER. SLIGHTLY WARMER IN DAY AND COOLER AT NIGHT.

LITTLE CHANGE IN EXTENDED EXCEPT MODELS SHOW NEXT SET OF S/WS
DELAYED SLIGHTLY AND EXPECTED TO EFFECT AREA EARLY FRI THEN AGAIN
EARLY SAT. WILL PUT CHANCES TSRAS THOSE DAYS. SUN AND MON TO BE DRY
BEHIND SAT S/W.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Sep 17, 11:15 AM CDT, 4 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON SEP 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ALONG
AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE.

A VIGOROUS UPPER LEVEL TROUGH LOCATED OVER WESTERN COLORADO WILL
MOVE INTO WESTERN KANSAS THIS EVENING. AS SHORT WAVE ENERGY ROTATES
AROUND THIS TROUGH A SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE
PANHANDLE OF OKLAHOMA THIS AFTERNOON. A SURFACE BOUNDARY WILL
EXTEND FROM THIS LOW PRESSURE INTO SOUTHWEST KANSAS. THE COMBINATION
OF COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE WILL CREATE A
MODERATELY UNSTABLE ATMOSPHERE ACROSS THE REGION. ALSO...
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS WILL BE A STRONG
UPPER LEVEL JET MAX WHICH WILL ENHANCE LIFT OVER THE AREA. HOWEVER...
WITH PERSISTENT CLOUD COVER SURFACE HEATING WILL BE LIMITED...
THEREFORE THE THREAT FOR SEVERE WEATHER WILL BE MINIMUM. THE BEST
CHANCE FOR PARTIAL CLEARING AND SEVERE THUNDERSTORMS WILL BE SOUTH OF
HIGHWAY 40. THE MAIN THREAT FROM THUNDERSTORMS THAT MAY DEVELOP WILL
BE LARGE HAIL AND LOCALLY VERY HEAVY RAINFALL. AS LOW PRESSURE
CONTINUES TO STRENGTHEN OVERNIGHT THE ENTIRE TRI STATE REGION CAN
EXPECT WIDE SPREAD RAIN WITH EMBEDDED THUNDERSTORMS. THE STORMS THAT
MAY DEVELOP OVERNIGHT SHOULD NOT BE SEVERE.
Local storm report, Sep 17, 1:57 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    10 S LEVANT               KS   1 INCH HAIL
09/17/01   THOMAS                         REPORTED BY PUBLIC.
Local storm report, Sep 17, 2:14 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    7 S COLBY                 KS   .75 INCH HAIL
09/17/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Sep 17, 2:30 PM CDT, 1 hour 10 minutes before
COZ091-092-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON SEP 17 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE AND KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO.

A STRONG DISTURBANCE IN THE WINDS ALOFT ACROSS WESTERN COLORADO WILL
MOVE INTO EASTERN COLORADO THIS EVENING. THIS COMBINED WITH PLENTY
OF LOW LEVEL MOISTURE WILL AID IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS THE WATCH BOX AREA. THE MAIN SEVERE WEATHER
THREAT WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO 70
MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER
Local storm report, Sep 17, 2:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    16 S REXFORD              KS   1 INCH HAIL
09/17/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 3:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    2 NE ANGELUS              KS   .88 INCH HAIL
09/17/01   SHERIDAN                       REPORTED BY PUBLIC.

0205 PM    2 E ANGELUS               KS   1 INCH HAIL
09/17/01   SHERIDAN                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman59 min
Sep 17, 1:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 3:18 AM CDTSevere Thunderstorm WarningGLDThomas42 min
Sep 17, 1:40 PM CDTSevere Thunderstorm WarningGLDThomas50 min
Sep 17, 2:46 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
Sep 17, 4:23 PM CDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Sep 17, 6:15 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.